Alcohol and Drug Emergencies

Alcohol and Drug Emergencies

Alcohol- and drug-related overdoses are serious. Know what signs to look for and what to do in an alcohol- or drug-related emergency by reviewing the information below.

Alcohol Poisoning

MUST HELP acronym with signs and symptoms of alcohol poisoning
MUST HELP is an acronym created by the organization Aware Awake Alive to educate adolescents on the signs and symptoms of alcohol poisoning.

If you suspect that someone has alcohol poisoning, even if you don’t see the classic signs and symptoms, seek immediate medical care. Use the acronym MUST HELP to identify the signs of alcohol poisoning.

 

Mental confusion

Unresponsive

Snoring/gasping for air

Throwing up

 

Hypothermia

Erratic breathing

Loss of consciousness

Paleness/blueness of skin

 

Members of the Auburn Family MUST HELP save a life from alcohol poisoning.

What To Do

  1. Call 911 if any of the above signs are present.
  2. Stay with the person until help arrives. Turn the person on their side (in the recovery position) to prevent choking in the event the person vomits.
  3. Cooperate with emergency medical personnel. Give them as much information as possible, including any drugs or medications taken.

What NOT To Do

  • Do not let the person ‘sleep it off.’
  • Do not hesitate to call 911. The person’s life is in danger – better to be safe than sorry.
  • Do not leave the person alone.
  • Do not leave the person lying on their back.
  • Do not try to give the person anything to eat or drink.
  • Do not put the person in a cold shower.